Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 134, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 21, 2001, 1:10 PM CDT for Greene County, Alabama. It was in force for 20 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 2001, 1:10 PM CDT (18:10 UTC)
- Expired
- May 21, 2001, 1:30 PM CDT
- In force
- 20 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Greene County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 1:15 PM CDT | Thunderstorm Wind 50 E | Union, AL | Trees were knocked down 3 miles north of Union. |
| May 21, 1:15 PM CDT | Thunderstorm Wind 50 E | Eutaw, AL | A few trees and power lines were blown down in Eutaw. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 12:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1144 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 211811 SVRBHM ALC063-211830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 110 PM CDT MON MAY 21 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GREENE COUNTY IN ALABAMA * UNTIL 130 PM CDT * AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF UNION...MOVING EAST AT 40 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTHERN GREENE COUNTY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:21 AM CDT, 9 hours 49 minutes earlier.
Area forecast discussion, May 21, 3:21 AM CDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 321 AM CDT MON MAY 21 2001 BIG STORM SYSTEM POISED TO SWEEP ACROSS THE AREA NEXT 24 HOURS OR SO. PLENTY OF MOISTURE AND LIFT TO BE HAD...AND WITH ADDED HEAT THIS AFTERNOON...EXPECT INSTABILITY TO BE SUFFICIENT FOR WIDESPREAD STORMS. PLUS...ITS HARD NOT TO NOTICE THE ONGOING CONVENTION IN WESTERN TN AND NORTHERN MS. WILL KEEP HIGH POPS AREAWIDE TODAY... WITH CATAGORICAL IN NORTH AND WEST...TO LIKELY AND HIGH CHANCE FARTHER SOUTH AND EAST. GIVEN SPC OUTLOOK...WILL ENHANCE WORDING IN APPROPRIATE AREAS AS WELL. EXPECT SEVERAL WAVES OF CONVECTION TODAY AND TONIGHT...AND THEN THE BIG FINAL PUSH OF RAIN LATE TONIGHT AND EARLY TOMORROW. RAIN SHOULD EXIT AREA AFTER COLD FRONT MOVES THROUGH (YET ANOTHER FRONT MOVING THROUGH THE BHM WITHIN A FEW HOURS OF 12Z). PRETTY COOL AIRMASS IN WAKE OF FRONT. DOESN'T APPEAR TO BE A RECORD BREAKER AT THIS POINT...BUT STILL UNSEASONABLY COOL. MEDIUM RANGE MODELS THAN KEEP CUTOFF UPPER LOW SPINNING ACROSS THE EASTERN HALF OF THE COUNTRY THROUGH THE BETTER PART OF THE WEEK. LOW CONFIDENCE IN THE EXTENDED FORECAST...DUE TO UNCERTAINTIES INVOLVED WITH SHORTWAhVES ROTATING AROUND BIG UPPER LOW. HSV 083/059/067/048 ++2 BHM 085/062/072/050 783 MGM 087/066/078/053 565 .BHM...NONE.
In the hours before
Local storm report, May 21, 1:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT MON MAY 21 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM GORDO AL 0.75 INCH HAIL
05/21/01 PICKENS DIME SIZE HAIL AND ONE
TREE DOWN BLOCKING A
ROADWAY IN GORDO.
1250 PM ECHOLA AL 0.75 INCH HAIL
05/21/01 TUSCALOOSA DIME SIZE HAIL FELL NEAR
ECHOLA.
1257 PM TUSCALOOSA AL 0.75 INCH HAIL
05/21/01 TUSCALOOSA DIME SIZE HAIL WAS
REPORTED NORTH OF
TUSCALOOSA IN THE YELLOW
CREEK AREA.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:07 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens | 23 min |
| May 20, 7:18 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 27 min |
| May 20, 7:48 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 42 min |
| May 20, 8:25 PM CDT | Tornado Warning | BMX | Fayette, Tuscaloosa | 35 min |
| May 20, 8:59 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 46 min |
| May 21, 12:12 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 33 min |
| May 21, 12:16 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 44 min |
| May 21, 1:19 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 26 min |
| May 21, 2:03 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 27 min |
| May 21, 2:15 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 30 min |
| May 21, 2:50 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 10 min |
| May 21, 2:53 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 52 min |
| May 21, 4:56 PM CDT | Severe Thunderstorm Warning | BMX | Jackson, Madison | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.